Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 118, NWS Charleston, WV

October 24, 2001Boyd County, Carter County, Lawrence County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Oct 24, 2001, 11:05 PM EDT for Boyd County, Carter County, Lawrence County, Kentucky. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 11:05 PM EDT (03:05 UTC)
Expired
Oct 24, 2001, 11:30 PM EDT
In force
25 min
Issued by
NWS Charleston, WV
Area
Whole counties

Counties Boyd County, KY, Carter County, KY, Lawrence County, KY

The radar

The Jackson,KY radar (KJKL), 85 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 11:05 PM EDTThunderstorm WindHitchins, KYA few large trees and a highway sign were blown down.
Oct 24, 11:10 PM EDTThunderstorm WindWestwood, KYA few large trees and power lines were blown down. A transformer was damaged in the Westwood vicinity.
Oct 24, 11:10 PM EDTThunderstorm WindCountywide, KYScattered locations had large branches or trees blown onto the roads.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 10:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

260 
WUUS51 KRLX 250307
SVRRLX
KYC019-043-127-250330-
/NEW.KRLX.SV.W.0002.250305-250330/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1105 PM EDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CARTER COUNTY IN KENTUCKY...
  BOYD COUNTY IN KENTUCKY...
  NORTHERN LAWRENCE COUNTY IN KENTUCKY...

* UNTIL 1130 PM EDT...

* AT 1056 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE 
THUNDERSTORM OVER SOUTHEASTERN CARTER COUNTY...MOVING EAST AT 45 MPH.
STRONG WINDS OF 50 TO 60 MPH CAN BE EXPECTED WITH THIS STORM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

LAT...LON 3832 8295 3815 8292 3820 8261 3831 8257

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:19 PM EDT, 7 hours 46 minutes earlier.

Area forecast discussion, Oct 24, 3:19 PM EDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
319 PM EDT WED OCT 24 2001

SHORT TERM:  MODELS TRENDS CONTINUE TO BE FARTHER NW WITH THE BEST
DYNAMICS ASSOCIATED WITH STRONG COLD FRONT BLOWING THROUGH AREA
TONIGHT.  WILL ADD STRONG WORDING FOR THUNDERSTORMS NW COUNTIES AND
HOIST WIND ADV EVERYWHERE OVERNIGHT...PRIMARILY WORRIED ABOUT GUSTS
JUST AS FRONT GOES BY.

FAIRLY STRONG WINDS INDICATED FOR THU AND EVEN FRI...BUT
WILL LEAVE TO MID SHIFT TOP CONSIDER WHETHER OR NOT TO EXTEND OR
REISSUE WIND ADV FOR THU.

CONT...CAT POPS TONIGHT...OTHERWISE LOOKS DRY INTO FRIDAY.  WILL
FARTHER CURTAIL POPS FRIDAY TO NORTHEAST COUNTIES DURING THE
AFTERNOON AS IT TAKES UNTIL XTNDD TO GET WRAP AROUND BEHIND SECOND
SHOT OF COLD AIR GOING.

GENERALLY IN BETWEEN THE NUMBERS...FWCS DO LOOK INORDINATELY HIGH
FOR HIGHS FRI.  ABOVE GUIDANCE POPS FOR TONIGHT.

XTNDD:  MDLS HV EVOLVED INTO A BENIGN PD WITH HI PRES BLDNG IN FM
THE MIDDLE MS RVR VLY FM SUN ON.  B4 THAT NWRLY CAA FLO DOMINATES
FRI NGT AND SAT WITH TNKNSS VALUES OF 2768DM IN THE H10-H7 LAYER AND
1280DM IN THE H10-H8...SO THERE IS JUSTIFICATION FOR SN.  HWVR WITH
CLD TEMPS ARND -7C...THAT MAKES ME THINK RA CUD MIX IN AS CLDS WUD
LKLY BE COMPOSED OF LIQUID DROPLETS.  SO WL PLAY RA/SN IN THE SRN
LOLNDS FRI NGT OTRW SN ELSW.  SAT CHC RA/SN ACR THE ENTIRE AREA.  BY
MON THE WRMUP COMMENCES AS HI PRES SLIPS OFF THE ERN SEABOARD
ESTABLISHING A WAA PATTERN FOR THE EARLY PART OF THE WEEK.

.RLX...
WV...WIND ADVISORY FOR TONIGHT FOR ZONES WVZ005>011...WVZ013>020...
WVZ024>040...WVZ046>047.

VA...WIND ADVISORY FOR TONIGHT FOR ZONES VAZ003>004.

KY...WIND ADVISORY FOR TONIGHT FOR ZONES KYZ101>103...KYZ105.

OH...WIND ADVISORY FOR TONIGHT FOR ZONES OHZ066>067...OHZ075>076...
OHZ083>087.

.END/ TRM / 99

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.